Missouri, 2024Flash Flood in Missouri, June 26, 2024
June 26, 2024 · NWS PAH · 1 event in 1 county or zone
Training heavy rainfall through the morning hours in Southeast Missouri resulted in 3 to 5 inches of rainfall in much of Butler County and portions of Wayne, Bollinger, and Stoddard Counties. Considerable flash flooding issues developed in Poplar Bluff, which had vehicles stranded in several areas and up to half a foot of water in a high school hallway.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Training heavy rainfall through the morning hours in Southeast Missouri resulted in 3 to 5 inches of rainfall in much of Butler County and portions of Wayne, Bollinger, and Stoddard Counties. Considerable flash flooding issues developed in Poplar Bluff, which had vehicles stranded in several areas and up to half a foot of water in a high school hallway. MLCAPE was around 500 J/kg, precipitable water was 1.9-2.2 inches, and 850 mb moisture transport peaked around 0800CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 26, 5:23 AM CST, 1 hour 22 minutes earlier. Its key messages:
- Higher uncertainty in the forecast for today with storms possible. Some may be strong to severe with damaging wind the main threat.
- Brief respite from the heat today and Thursday.
- Hot again Saturday with heat indices around 105.
Area forecast discussion, Jun 26, 5:23 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
623 AM CDT Wed Jun 26 2024
.KEY MESSAGES...
- Higher uncertainty in the forecast for today with storms
possible. Some may be strong to severe with damaging wind the
main threat.
- Brief respite from the heat today and Thursday.
- Hot again Saturday with heat indices around 105.
&&
.DISCUSSION...
Issued at 312 AM CDT Wed Jun 26 2024
There is higher uncertainty in the forecast today as a shortwave
trof moves through aloft. CAMS are not really in agreement and
aren't doing the best job with the convection that is currently
ongoing across the area. The HRRR looks to be the best initialized
so far and so have leaned towards that for the forecast PoPs today.
There might be a bit of a lull this morning then convection picks
back up this afternoon. This lull could be disrupted though by some
ongoing convection across northwest MO that might make it to SEMO
this morning (if it holds together). Storms today will be pulsey in
nature due to weak shear but strong instability. Damaging wind would
be the main threat for stronger to severe storms. Enjoy the cooler
temperatures today and tomorrow with highs in the mid to upper 80s
today as a front moves through in the afternoon/evening.
Thursday will continue to feel better as we get a brief break from
the heat and humidity with drier conditions and highs in the mid to
upper 80s. Friday the heat starts coming back as temperatures climb
back up into the lower 90s. Saturday will be another hot and humid
day with highs in the lower to mid 90s and heat indices around 105.
This may be mitigated some though by convection which starts off
Saturday morning and picks up through the day. A front is progged to
move through Saturday night into Sunday. Storm chances sag south on
Sunday and we get another brief respite from the heat with highs in
the mid to upper 80s. Heat comes back by Tuesday however with highs
back in the mid 90s.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 617 AM CDT Wed Jun 26 2024
Very difficult forecast this period, with showers and storms
ongoing and more expected through the day. No models are
handling the convection well at the moment, so confidence is
rather low. Heavier downpours at the terminals may reduce
visibility at times. Cigs are expected to drop into MVFR
territory later today. Winds are modest out of the southwest
until the front moves through and shifts them around to the
northwest later this afternoon/evening.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
DISCUSSION...SHAWKEY
AVIATION...SHAWKEY
Hazardous weather outlook, Jun 26, 2:24 AM CST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
324 AM CDT Wed Jun 26 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
324 AM CDT Wed Jun 26 2024 /424 AM EDT Wed Jun 26 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Pulse thunderstorms are possible throughout the day. A few of
these storms may be strong to severe with damaging winds being the
primary threat. Heavy rainfall and lightning are also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Heat index values will be around 105 again on Saturday.
Chances of thunderstorms return Saturday and Sunday. At this time,
heavy rainfall and lightning appear to be the primary concerns.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed to report severe weather today.
In the hours before
Special weather statement, Jun 26, 12:47 AM CST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Paducah KY
147 AM CDT Wed Jun 26 2024
KYZ009-012-260730-
Calloway KY-Trigg KY-
147 AM CDT Wed Jun 26 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CALLOWAY AND
SOUTHERN TRIGG COUNTIES THROUGH 230 AM CDT...
At 147 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Turkey Bay, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cadiz, Turkey Bay, Golden Pond Visitors Center, Wranglers Campground,
Land Between The Lakes Area, Canton, and Linton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3664 8812 3675 8813 3675 8811 3678 8812
3690 8778 3665 8769 3664 8770 3664 8785
3666 8785 3668 8807 3664 8806
TIME...MOT...LOC 0647Z 254DEG 16KT 3670 8809
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KCLocal storm report, Jun 26, 3:04 AM CST, 3 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
404 AM CDT Wed Jun 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM Tstm Wnd Dmg Cape Girardeau 37.31N 89.55W
06/25/2024 Cape Girardeau MO Law Enforcement
Numerous trees and powerlines down around
Jackson and Cape Girardeau.
&&Local storm report, Jun 26, 3:08 AM CST, 3 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
408 AM CDT Wed Jun 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM Tstm Wnd Dmg 5 SE Gravelton 37.24N 90.20W
06/25/2024 Bollinger MO Public
One tree down and numerous large branches
down at the Castor River Campground.
&&Flash Flood, Butler
- When
- June 26, 6:45 AM CST to 11:30 AM CST
- Where
- Butler County, 3.02 mi SW of Hillard to 2.01 mi N of Harviell
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 36.802, -90.462
Torrential early morning rainfall resulted in street flooding in Poplar Bluff, while subsequent rounds of heavy rainfall intensified flooding issues. Multiple motorists were stranded in several locations across the city. Multiple city roads were closed including Westwood Ave/Bus U.S. 67. Poplar Bluff High School had close to 6 inches of water in one of the hallways. Poplar Bluff Municipal Airport received 3.89 inches of rainfall between 0500-0900CST while a spotter reported 5.08 inches of rain near Westwood Hills Country Club through 1000CST.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 26 to 30, 202444 deaths · 14 events
- Tornadoes and Flash Flooding in Pennsylvania, June 26, 2024$3.7 million · EF2 · 42 events
- Hail and Damaging Winds in Texas, June 26, 20241 death · 7 injured · $14,000 · 2 in hail · 8 events
- Damaging Winds in New Jersey, June 26, 20241 death · 1 injured · $59,000 · 55 kt wind · 18 events
- Damaging Winds in Connecticut, June 26, 20241 death · $12,000 · 67 kt wind · 13 events
- Damaging Winds in New York, June 26, 20241 death · 55 kt wind · 13 events
- Rip Current in Wisconsin, June 26, 20241 death · 1 injured · 1 event
- Flash Flooding and Flood in Pennsylvania, June 26, 2024$208,000 · 1 in hail · 48 events
- Damaging Winds in New York, June 26, 20243 injured · $86,000 · 55 kt wind · 25 events
- Tornadoes and Flash Flooding in New Mexico, June 26 to 27, 2024$510,000 · EF0 · 9 events
- Flash Flooding and Damaging Winds in Ohio, June 26, 2024$400,000 · 60 kt wind · 11 events
- Damaging Winds in Virginia, June 26, 2024$180,000 · 56 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194404.